Seattle & King County authorities issued a public health warning after several overdoses were reported in a single day. They also gave advise to users on how to prevent overdoses.
North Seattle Overdose Cases
Public health authorities in north Seattle are closely monitoring the situation in King County after seven overdoses were reported to authorities in a single day last Jan. 17. Fortunately, none of the victims died, although six of them had to be brought to the hospital to receive proper care.
As such, authorities are warning those who use illicit drugs to be extra careful, and to not use drugs alone. Furthermore, to reduce the likelihood of having an overdose, authorities advised them to always have naloxone on hand, to immediately call 911 in cases of suspected overdose, to go slow on the drugs as any drug contaminated with fentanyl may cause rapid death, and to seek treatment for drug-use disorders.
The first responders on the scene noted that some of the victims reported injecting heroin into their systems, while the others reported snorting crushed pills that could possibly have fentanyl. In an update, authorities confirmed that one of the syringes tested positive for fentanyl, suggesting that it is involved in at least one of the cases.
This is quite problematic and rather difficult to monitor since fentanyl cannot be seen, tasted, or smelled, and could be in any illicit drug and in any form. In the area, it is commonly found in powder form, and in counterfeit pills that look like prescription pills.
Of late, authorities have been seeing an increase in fentanyl-related deaths of late, with 33 deaths reported in 2017 and 57 deaths in 2018.
“Tragically, drug overdoses are not uncommon in our community. Yet, seven overdoses in a limited time period could indicate a particularly strong and lethal batch of drugs that the users were not suspecting,” said Health Officer for King County, Dr. Jeff Duchin.